Optimal control for diffusions on graphs

Laura Florescu, Yuval Peres, Miklos Z. Racz

Research output: Contribution to journalArticlepeer-review


Starting from a unit mass on a vertex of a graph, we investigate the minimum number of controlled diffusion steps needed to transport a constant mass p outside of the ball of radius n. In a step of a controlled diffusion process we may select any vertex with positive mass and topple its mass equally to its neighbors. Our initial motivation comes from the maximum overhang question in one dimension, but the more general case arises from optimal mass transport problems. On Z d we show that O(n d+2 ) steps are necessary and sufficient to transport the mass. We also give sharp bounds on the comb graph and d-ary trees. Furthermore, we consider graphs where a simple random walk has positive speed and entropy and which satisfy Shannon's theorem, and show that the minimum number of controlled diffusion steps is exp (n • h/l(1 + o(1))), where h is the Avez asymptotic entropy and I is the speed of a random walk. As examples, we give precise results on Galton-Watson trees and the product of trees T d × T k .

Original languageEnglish (US)
Pages (from-to)2941-2972
Number of pages32
JournalSIAM Journal on Discrete Mathematics
Issue number4
StatePublished - Jan 2018

All Science Journal Classification (ASJC) codes

  • General Mathematics


  • Combinatorial optimization
  • Controlled diffusion
  • Optimal control
  • Optimal transport
  • Potential theory


Dive into the research topics of 'Optimal control for diffusions on graphs'. Together they form a unique fingerprint.

Cite this